Indiana, 2010Damaging Winds in Indiana, July 15, 2010
July 15, 2010 · NWS IWX · 4 events in 3 counties and zones
Deep moisture and an increasing low level jet interacted with a pre-frontal trough to spark showers and thunderstorms. Wind fields were sufficiently strong to allow for damaging winds in some locations.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $53,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Deep moisture and an increasing low level jet interacted with a pre-frontal trough to spark showers and thunderstorms. Wind fields were sufficiently strong to allow for damaging winds in some locations.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before the first event at Jul 15, 12:41 PM EST, 31 minutes earlier.
Area forecast discussion, Jul 15, 12:41 PM EST, 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
141 PM EDT THU JUL 15 2010
.UPDATE...
UPDATE JUST SENT TO PLACE THE FORECAST AREA UNDER A SEVERE
THUNDERSTORM WATCH THROUGH 2Z. CONVECTION FINALLY TAKING SHAPE FROM
SOUTHWEST OF THE OFFICE BACK INTO WHITE COUNTY ON PRE FRONTAL
TROUGH. THIS SHOULD CONTINUE TO FILL IN OVER THE NEXT COUPLE OF
HOURS AND MOVE EASTWARD. AGGRAVATED CU FIELD AHEAD OF THE FRONT
LIKELY THE INDICATOR THAT CONVECTION SHOULD START TO FIRE OVER THE
NEXT COUPLE HOURS AND MOVE IN LATER THIS AFTERNOON AND EVENING.
CONVECTION BETWEEN THE 2 MAIN FOCI CANNOT BE RULED OUT EITHER. AS
A RESULT...HAVE JUST BLANKETED THE AREA IN LIKELY POPS THROUGH 1Z
FOR NOW AND ADJUST AS NEEDED.
AS FOR THE HEAT ADVISORY...STILL EXPECT SEVERAL LOCATIONS THAT
HAVE NOT ALREADY REACHED CRITERIA TO GET CLOSE OR EXCEED IT OVER
THE NEXT COUPLE OF HOURS BEFORE CLOUD COVER AND PRECIP TAKE OVER.
&&
.AVIATION...
HAVE LEFT TAFS GENERALLY AS IS FOR NOW WITH ONLY CHANGE BEING TO
SPEED UP TIMING OF TEMPO GROUP AT KFWA WHICH LOOKS TO HAVE THE INITIAL
LINE MOVE THROUGH STARTING AROUND 19Z. WHILE NOTHING IS OBVIOUS AT
KSBN...CONVECTION COULD DEVELOP AT ANY TIME SO HAVE OPTED TO LEAVE
THE 19Z START TIME FOR THE TEMPO GROUP THERE. HAVE LEFT WIND GUSTS
IN BOTH TEMPO GROUP GIVEN WIND POTENTIAL...BUT MAIN IMPACT WILL
LIKELY BE REDUCED VSBY IN VERY HEAVY RAINFALL. FURTHER CHANGES
INTO THE 00Z TO 12Z TIME FRAME WILL LIKELY BE NEEDED.
&&
.PREV DISCUSSION... /ISSUED 511 AM EDT THU JUL 15 2010/
SHORT TERM...
ERLR TONIGHT 65-70KT WRLIES MIDLVL FLOW OBSERVED ACRS SRN MN PER
RAOB/VWP/PROFILER DATA ATOP 30-40 KT 925MB FLOW SUFFICIENT FOR
40-60KTS OF DEEP LYR SHEAR ACRS UPR MS VLY/MN/NW HALF OF WI...WITH
BEST INSTABILITY AXIS INTO SRN PERIPHERY OF HIR DLS WITH ZONE OF
3500-4500 MLCAPE WED EVE ACRS MN/IA/WI BORDER SWD ALONG MS RVR. BY
08 UTC MESOANALYSIS SHOWING LOSS OF INSOLATION HAS SQUANDERED AT
LEAST 1000 J/KG AS THIS AXIS SLOWLY EDGED EWD. SHARP THETA-E
GRADIENT/INSTABILITY CUTOFF DOWNWIND OF LK MI AND IL/IN BDR WHERE
INCRSD MLCIN 200-300 J/KG ALONG WITH SLIGHT BACKING OF WSWLY
STEERING FLOW SHOULD KEEP ALL BUT A FEW RENEGADE SHRA/ISOLD TSRA
RELEGATED TO FAR NWRN CWA...WHERE CHC/SLGHT CHC HAS BEEN SCALED
BACK. REMNG CONVECTIVE FOCUS SHIFTS INTO MI/ONT THIS AM AS ERLIER
STRONG UPR MS VLY SFC TROF/LOW HAS WRAPPED INTO NRN STREAM OCLSN
WITH SRN GRTLKS RELEGATED TO WEAKENING SRN EXTENT OF
LLJ...EVOLVING INTO A DIVERGENT LLJ PATTERN THIS AM. DESPITE
CONTENDING WITH DEBRIS CLOUDS...SHOULD SEE ENOUGH BREAKS/THIN
SPOTS BY LATE AM FOR ROBUST SFC HEATING AND PLUME OF EXTRM GOMEX
MSTR PLUS TRANSPIRATIVE ADDITION FM TASSELING CORN WITH 75 TO 80
SFC DPS ALONG LWR/MID MS VLY TO ADVANCE EWD INTO CWA THIS
AFTN...PUSHING MAX HEAT INDICES INTO LWR 100 RANGE CALLING FOR
SLIGHT NRN EXT IN ADVSRY.
OF PRIMARY CONCERN THOUGH IS SEVERE POTNL LATER THIS AFTN...WITH
NEAR MAX HEATING BENEATH THERMAL RIDGE AND ADVANCE OF XTRM
ISODROSOTHERMAL PLUME...SBCAPE VALUES TO PUSH CONSERVATIVELY TO
3000 J/KG NRN/NERN CWA TO NEAR 4000 J/KG SWRN CWA WITH LWR 90S/75
THERE. EASILY OBTAINABLE CONVECTIVE TEMPS WITH LOW LCL/LFC AROUND
1200-1300 FT SHOULD EASILY CONVECT IN PREFRONTAL TROF/AND OR
OUTFLOW BNDRIES BY ERLY AFTN. PREFERENCE LIES WITH STRONG 5H CIRC
CENTER AT F24 PER SREF/NAM/GEM RGL AS GFS/ECMWF/UKMET APPEAR TOO
WEAK ESPCLY GIVEN APPARENT STRONG ADDNL ENERGY SLIDING EWD BTWN
GGW/BIS IN SRN PERIPHERY OF CYCLONIC MDLVL FLOW...45 KT MIDLVL
FLOW PROGGED INTO SRN WI AT MAX HEATING WL KEEP DEEP LYR SHEAR
ENVIRON IN CHECK COMPARED TO WED AFTN/EVE UPR MIDWEST
OUTBREAK...HOWEVER 25-30 KT DLS NORTH TO 20 KTS SOUTH IN STRONGLY
BUOYANT PARCELS ALL POINT TO HI CONFIDENCE FOR CONVECTION...WITH
NOTABLE DCAPE NEAR 1000 J/KG WITH SLIGHTLY DRIER 700-600MB
ENVIRONMENTAL AIR/AND XTRM 2.25 PWAT/HIGH WB0 FOR SMALL MELTING
HAIL CONTRIBUTIONS TO POTNL DAMAGING DOWNDRAFTS POTNL WITH EVEN
MEAGER ORGANIZATION FM SML CLUSTERS INTO SML LEWPS/BOWING
SEGMENTS. ADDNL STRONG TO SVR STORMS MAY FORM IMMEDIATELY AHEAD OF
SFC FNT AND PROVIDE TWO ROUNDS OF TSRAS. WL HIGHLIGHT DAMAGING
WIND GUSTS AND HEAVY RAFL THIS AFTN NWRN CWA TO EVE IN SERN CWA.
WHILE MODEST 0-3KM SRH IN 100-200 M2/S2 RANGE AND RELATIVELY LOW
DLS EXISTS...ROBUST 0-3KM CAPE OF AT LEAST 200 J/KG MAY NOT
PRECLUDE A TORNADO SPCLY WITH ANY DEVIANT MOTION/BOUNDARY
INTERACTION...PER DAVIES...THOUGH ONLY MENTION THIS AS EXTRM EDGE
OF THE REALM OF POSSIBILITIES ATTM AND NOT PROBABLE ENOUGH FOR HWO
INCLUSION ATTM. PTCHY FOG PSBL BY DAYBREAK WITH WIDESPREAD WETTING
ANTICIPATED AND 2M DPS REMAINING ELEVATED UNTIL XTRM MIXOUT IN SIG
DRIER ENVIRON ON FRI. BUMPED TEMPS A BIT ON FRI WITH STRONG
DIURNAL RISE ANTICIPATED AS SFC-8H RIDGING MOVES INTO WRN CWA/ON
ERN FLANK OF STRONG SUBTROPICAL RIDGE ESTABLISHED ACRS 4 CRNRS.
LONG TERM...
SATURDAY THROUGH WEDNESDAY...THE LARGE SCALE PATTERN AND ASSOCIATED
SYNOPTIC FLOW WILL CHANGE LITTLE AS THE SUBTROPICAL RIDGE REMAINS
OFF THE SE CONUS COAST. THE FLOW ASSOCIATED WITH THIS PATTERN WILL
CONTINUE TO PROVIDE A SUPPLY OF GULF MOISTURE INTO THE FORECAST
AREA. THERE WILL BE PLENTY OF MOISTURE FOR STORMS...BUT WARM MID
LEVEL TEMPERATURES WILL TEND TO HOLD CONVECTION BACK OR CAP IT
ALTOGETHER. SO THE CHALLENGE IS WHETHER STORMS WILL FIRE AS A WEAK
FRONT SHOULD PUSHES INTO THE AREA ABOUT SUNDAY NIGHT. HAVE ADDED A
LOW CHANCE FOR STORMS SUNDAY NIGHT...OTHERWISE...HAVE KEPT THIS
PERIOD DRY. THE GFS AND THE ECMWF OPERATIONAL RUNS ARE IN REASONABLE
AGREEMENT WITH THE TIMING OF THE FRONT AND THE ASSOCIATED RAIN.
TEMPERATURES SHOULD BE VERY WARM EARLY...THEN BECOME HOT TOWARD THE
END OF THE PERIOD. THE OPERATIONAL GFS MOS APPEARS TO BE ON TRACK
WITH HIGHS NOW IN THE 90S ON TUESDAY AND WEDNESDAY. THE NEW GFS MEAN
ENSEMBLE MOS APPEARS TO HAVE A CHARACTERISTIC COOL BIAS IN DAYS 5-7
WITH THIS TYPE OF PATTERN. THE OPERATIONAL GFS MEX MOS IS 4 TO 5
DEGREES ABOVE THE ENSEMBLE AVERAGE...AND APPEARS ON TRACK. SO IT
LOOKS LIKE THIS MAY BE A PROLONGED PERIOD OF HOT TEMPERATURES...
ESPECIALLY IN LIGHT OF THE GFS AND CANADIAN GEM ANALOG SIGNALS.
ALTHOUGH CORRELATION COEFFICIENTS WERE NOT TOO HIGH...ALL OF THE
RUNS FROM EACH OF THESE MODELS INDICATED A POSITIVE HEIGHT ANOMALY
OVER MUCH OF THE EASTERN HALF OF NORTH AMERICA.
&&
.IWX WATCHES/WARNINGS/ADVISORIES...
IN...HEAT ADVISORY UNTIL 7 PM EDT /6 PM CDT/ THIS EVENING FOR
INZ003>005-008-009-012>018-020-022>027-032>034.
MI...NONE.
OH...HEAT ADVISORY UNTIL 7 PM EDT THIS EVENING FOR OHZ004-005-015-016-
024-025.
LM...NONE.
&&
SHORT TERM...MURPHY
LONG TERM...SKIPPER
AVIATION...FISHER
UPDATE...FISHERHazardous weather outlook, Jul 15, 4:26 AM EST, 8 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
526 AM EDT THU JUL 15 2010
INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-160930-
LA PORTE-ST. JOSEPH IN-ELKHART-LAGRANGE-STEUBEN-NOBLE-DE KALB-STARKE-
PULASKI-MARSHALL-FULTON IN-KOSCIUSKO-WHITLEY-ALLEN IN-WHITE-CASS IN-
MIAMI-WABASH-HUNTINGTON-WELLS-ADAMS-GRANT-BLACKFORD-JAY-BERRIEN-
CASS MI-ST. JOSEPH MI-BRANCH-HILLSDALE-WILLIAMS-FULTON OH-DEFIANCE-
HENRY-PAULDING-PUTNAM-VAN WERT-ALLEN OH-
INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...SOUTH BEND...
MISHAWAKA...ELKHART...GOSHEN...LAGRANGE...TOPEKA...ANGOLA...
KENDALLVILLE...LIGONIER...AUBURN...GARRETT...KNOX...NORTH JUDSON...
WINAMAC...FRANCESVILLE...PLYMOUTH...BREMEN...ROCHESTER...WARSAW...
WINONA LAKE...COLUMBIA CITY...SOUTH WHITLEY...FORT WAYNE...
MONTICELLO...BROOKSTON...LOGANSPORT...PERU...WABASH...
NORTH MANCHESTER...HUNTINGTON...BLUFFTON...OSSIAN...DECATUR...
BERNE...MARION...HARTFORD CITY...MONTPELIER...PORTLAND...NILES...
BENTON HARBOR...ST. JOSEPH...BUCHANAN...DOWAGIAC...CASSOPOLIS...
STURGIS...THREE RIVERS...COLDWATER...HILLSDALE...BRYAN...WAUSEON...
ARCHBOLD...DEFIANCE...NAPOLEON...PAULDING...ANTWERP...OTTAWA...
PANDORA...VAN WERT...DELPHOS...LIMA
526 AM EDT THU JUL 15 2010 /426 AM CDT THU JUL 15 2010/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO...
NORTHERN INDIANA AND SOUTHWEST LOWER MICHIGAN.
.DAY ONE...TODAY AND TONIGHT
THUNDERSTORMS ARE EXPECTED THIS AFTERNOON INTO TONIGHT. A FEW
STORMS MAY BE SEVERE THIS AFTERNOON INTO THIS EVENING WITH
ISOLATED DAMAGING WIND GUSTS TO 70 MPH THE MAIN THREAT. HEAVY
DOWNPOURS WHICH MAY CAUSE LOCALIZED FLOODING ARE ALSO POSSIBLE.
HEAT INDICES THIS AFTERNOON WILL RANGE FROM THE UPPER 90S TO
AROUND 105 DEGREES WITH ACTUAL AIR TEMPERATURES IN THE LOWER 90S.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
THUNDERSTORMS ARE POSSIBLE SUNDAY NIGHT. IT IS TOO EARLY TO
DETERMINE IF THE STORMS WILL BECOME SEVERE.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS LIKELY THIS AFTERNOON AND EVENING.
&&
STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX
LMZ043-046-160930-
NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI-
526 AM EDT THU JUL 15 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF
SOUTHEASTERN LAKE MICHIGAN.
.DAY ONE...TODAY AND TONIGHT
THUNDERSTORMS ARE LIKELY TODAY WITH A CHANCE FOR THUNDERSTORMS
TONIGHT. A FEW STORMS MAY BE SEVERE THIS AFTERNOON WITH ISOLATED
WIND GUSTS TO 50 KNOTS POSSIBLE...PRODUCING LOCALLY HIGH WAVES.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
THUNDERSTORMS ARE POSSIBLE SUNDAY NIGHT. IT IS TOO EARLY TO
DETERMINE IF THE STORMS WILL BECOME SEVERE.
&&
STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX
In the hours before
Special weather statement, Jul 15, 1:05 PM EST, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
205 PM EDT THU JUL 15 2010
INZ016-151830-
KOSCIUSKO IN-
205 PM EDT THU JUL 15 2010
AT 157 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM BETWEEN CLAYPOOL AND SILVER LAKE...MOVING EAST
AT 15 MPH.
PEA SIZE HAIL...WINDS GREATER THAN 40 MPH...FREQUENT CLOUD TO GROUND
LIGHTNING...BRIEF HEAVY DOWNPOURS...AND PEA SIZE HAIL ARE POSSIBLE
WITH THIS STORM. RAINFALL RATES OF 1 TO 2 INCHES PER HOUR CAN BE
EXPECTED WITH THIS STORM WHICH MAY CAUSE LOCALIZED FLOODING.
LOCATIONS IN THE PATH OF THIS STORM INCLUDE...
PACKERTON...
SIDNEY...
GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES.
SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT
THURSDAY EVENING FOR NORTHERN INDIANA AND SOUTHERN MICHIGAN AND
NORTHWESTERN OHIO.
LAT...LON 4107 8591 4113 8591 4119 8569 4105 8569
4105 8577
TIME...MOT...LOC 1802Z 268DEG 9KT 4110 8584
FISHERThunderstorm Wind, Kosciusko
- When
- July 15, 1:12 PM EST to 1:13 PM EST
- Where
- Kosciusko County, 2.5 mi WSW of Packerton
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- NWS Employee
- Coordinates
- 41.100, -85.840
Off duty NWS employees reported several tree limbs down near the intersection of County Road 800 South and County Farm Road.
Thunderstorm Wind, Kosciusko
- When
- July 15, 1:14 PM EST to 1:15 PM EST
- Where
- Kosciusko County, 2.6 mi SW of Packerton
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- NWS Employee
- Coordinates
- 41.090, -85.830
Off duty NWS Employees reported a power pole down as well as numerous tree limbs on Packerton Road, north of State Route 14.
Thunderstorm Wind, Cass
- When
- July 15, 1:44 PM EST to 1:45 PM EST
- Where
- Cass County, 2.69 mi NNW of Logansport
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $50,000
- Reported by
- Emergency Manager
- Coordinates
- 40.784, -86.374
Emergency management officials reported a large tree fell onto a house, penetrating the roof and causing significant damage. Rainfall entered the home through the opening adding to the damage. Damage is estimated at around $50,000. Other trees and tree limbs were reported down in the New Waverly area as well.
Thunderstorm Wind, Whitley
- When
- July 15, 1:53 PM EST to 1:54 PM EST
- Where
- Whitley County, 0.86 mi NW of Churubusco
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Emergency Manager
- Coordinates
- 41.240, -85.330
Emergency management officials reported a tree down onto a mobile home in Shady Grove trailer park. Damage is estimated at $2,500.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Nevada, July 15 to 19, 20106 deaths · 1 event
- Flash Flooding and Heat in Arkansas, July 15 to 17, 20101 death · $281,000 · 52 kt wind · 10 events
- Heat in Texas, July 15, 20101 death · 1 event
- Drought in Mississippi, July 15 to 31, 2010$1.7 million · 5 events
- Drought in Arkansas, July 15 to 31, 2010$1.0 million · 2 events
- Flash Flood and Damaging Winds in Michigan, July 15, 20104 injured · $110,000 · 54 kt wind · 7 events
- Hail and Damaging Winds in Michigan, July 15, 2010$75,000 · 1 in hail · 32 events
- Hail and Damaging Winds in Colorado, July 15, 2010$145,000 · 2.75 in hail · 9 events
- Flash Flooding in Arkansas, July 15 to 16, 2010$75,000 · 7 events
- Damaging Winds and Lightning Strike in Florida, July 15, 2010$65,000 · 52 kt wind · 3 events
- Damaging Winds in Wisconsin, July 15, 2010$50,000 · 52 kt wind · 2 events
- Damaging Winds in Arizona, July 15, 2010$43,000 · 56 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 251453, 251454, 251447, 251457.